• By Ian Roth

Mayo Clinic Minute: Research shows newer blood thinners have lower risk of kidney function decline

November 20, 2017

About 3 million Americans have atrial fibrillation (A-fib). And while blood thinners can drastically decrease their stroke risk, new research shows the drugs could damage their kidneys.

People with A-fib often have problems with blood clots forming that can lead to strokes. To prevent the clots, health care providers generally prescribe these patients with anticoagulant drugs, or blood thinners.

But new research looks at how anticoagulants can cause kidney damage and how various kinds of anticoagulants affect the kidneys differently.

Watch: The Mayo Clinic Minute

Journalists: Broadcast-quality video pkg (1:00) is in the downloads. Read the script.

"What we saw [is] that at about two years, about a quarter of people had at least a 30 percent decline in their kidney function," Dr. Peter Noseworthy, a Mayo Clinic cardiac electrophysiologist, says.

Dr. Noseworthy helped lead the study that looked at which anticoagulant drugs caused more damage.

"That afforded us an opportunity to compare the drugs to each other," he says. "And what we see is that patients taking the newer class of drugs – apixaban, rivaroxaban and dabigatran – had lower rates of kidney function decline in comparison to those taking warfarin."

And while risk of kidney damage may sound scary, Dr. Noseworthy says the results of the study should be comforting ─ not alarming.

"I actually think that this study is quite good news for patients with atrial fibrillation," he says.

"For so long we only had one option: warfarin. It was cumbersome, and we know that kidney function decline is very common in this group. But perhaps the new drugs offer some – some benefit in terms of improved safety."

Dr. Noseworthy says patients should keep taking whatever blood thinners they are currently prescribed, but talk with their health care provider to make sure they are on the safest one for them.

Please login or register to post a reply.